New Port Richey, FL
A 73-year-old female asked about a 52-year-old male:
My husband is schizophrenic, psychotic, bipolar, and has mdd. he is now undergoing emt and each treatment makes him more manic than ever before. ?
2 doctor answers • 6 doctors weighed in
Psychiatry 40 years experience
ECT Tx. : May want to get a 2nd opinion as i assume u meant ect--electro convulsive treatment. Also is he on any psychiatric/somatic meds and if so how much?
4.6k viewsAnswered >2 years ago
A Verified Doctoranswered
41 years experience
He cannot have all: Of those diagnoses. Usually when someone presents with that array of symptoms they are described as schizoaffective, bipolar type. Generally when someone has the condition they spend more time in depressive phase than they do in the manic phase. The emt therapy is likely bringing him out of depression and temporarily sending him into mania. That is controlled with anticonvulsant mood stabilizers and antipsychotic medication dosage adjustments. Antidepressants are usually minimized so as to avoid the mania that they can induce.Please talk to your husbands psychiatrist about this and express your observations and concerns. I'm sure that the treating physician will be grateful for the input. Best wishes.
4.6k viewsReviewed >2 years ago
Last updated Apr 9, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.